Hail, Doniphan
- When
- June 27, 8:24 AM CST
- Where
- Doniphan County, 1.74 mi NW of White Cloud
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.990, -95.320
A Mesoscale Convective System, or MCS, moved southeast across extreme eastern Kansas, during the morning hours of June 27, 2013. There were a couple reports of hail and damaging wnds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A Mesoscale Convective System, or MCS, moved southeast across extreme eastern Kansas, during the morning hours of June 27, 2013. There were a couple reports of hail and damaging wnds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 27, 5:29 AM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
629 AM CDT Thu Jun 27 2013
.SHORT TERM...(Today through Saturday)
Issued at 258 AM CDT THU JUN 27 2013
Thursday: The biggest concern for today centers on the possibility
of severe convection, including the possibility of significant hail,
widespread damaging winds and a few tornadoes.
As of around 07Z, an expansive ACCAS field was evident across
Nebraska and South Dakota with a few elevated showers developing.
This is ahead of a subtle shortwave trough noted on water vapor
imagery moving through/into Wyoming/Nebraska and South Dakota. This
shortwave will continue to move southeast and likely lead to an
increase in elevated convection over Nebraska this morning. How
expansive this cloud cover is from the convection will really impact
temperatures for this afternoon. Although the biggest impacts would
mainly be over the northeastern half of the forecast area. Southwest
of the cloud cover, very robust heating is expected to occur ahead of
a cold front that will be advancing southward through the region.
With ample moisture available and afternoon temperatures in the
middle 90s, extreme instability is expected to develop, possibly in
the 4000 to 5000 J/kg range. Mid to upper level flow will support
bulk shear in the 30 to 40 kt range, which combined with the extreme
instability, will be more than enough to lead to severe storms across
eastern Kansas and western Missouri. It will depend on where the
convection initiates, but the chances for significant hail, damaging
winds and a few tornadoes will exist with the initial severe storms.
This seems most likely to occur over northeastern Kansas and
northwestern Missouri. As the cold front advances, convection should
be able to congeal into a convective system that tracks in a
southerly direction across eastern Kansas and western Missouri. The
main threat will then become damaging winds.
Friday - Saturday: Much more comfortable conditions are expected as
drier air settles into the region. Friday high temperatures may
still be able to climb into the middle 80s to lower 90s but with
dewpoints falling into the 50s and 60s, it will feel much more
comfortable than the last week or so. For Saturday, troughing will
deepen across the eastern half of the CONUS with this extending into
our eastern zones. As the upper-level disturbance rotates through
during the afternoon, cooler air aloft, with some daytime heating,
may lead to isolated to scattered, unorganized shower/storms across
the northeastern half of the forecast area. Temperatures across this
area should be a fair amount below normal, with highs in the middle
70s to near 80. Further west, and potentially more removed from the
cloud cover and precipitation, temperatures should be very close to
normal.
.LONG TERM...(Sunday through Wednesday)
Issued at 258 AM CDT THU JUN 27 2013
An upper trough over the Great Lakes region this weekend will
gradually deepen and build westward through the first half of next
week, resulting in below normal temperatures across the area. At low
levels, high pressure over the northern and central Plains will keep
winds light and northerly, and should limit precipitation chances.
Currently, the best chance for precipitation will be on Sunday as
the base of the trough retrogrades into central Missouri, possibly
allowing for a few widely scattered showers and storms; and again on
Tuesday as another upper disturbance builds southwest into the
eastern Plains. More unsettled weather is expected for the end of
the period as a secondary low slides southward into the western edge
of the trough, deepening the system and providing a few more foci
for scattered convection. Highs throughout the period should be
generally in the upper 70s to lower 80s, which will be 5 to 10
degrees below normal throughout the region. Lows should also be
below seasonal normals, generally ranging from the upper 50s to
lower 60s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 625 AM CDT THU JUN 27 2013
Showers and storms developed earlier in the night across Nebraska and
have been tracking to the southeast. These storms have a chance to
hold together as they track into northwestern Missouri and may impact
the terminals from later this morning. The bigger threat for storms
still appears to be this afternoon as a cold front moves into the
area. Severe thunderstorms should rapidly develop across northeastern
Kansas and northwestern Missouri this afternoon and possibly impact
the terminals late this afternoon and early this evening. Once
convection moves south of the terminals winds will become light and
from the north with skies becoming clear.
River fog will affect STJ this morning. This should burn off rapidly
with in an hour or two of forecast issuance
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY until 7 PM CDT this evening FOR KSZ103>105.
HEAT ADVISORY from 11 AM this morning to 7 PM CDT this evening
FOR KSZ057-060.
MO...HEAT ADVISORY until 7 PM CDT this evening FOR MOZ028-029-037.
HEAT ADVISORY from 11 AM this morning to 7 PM CDT this evening
FOR MOZ043-053.
&&
SHORT TERM...CDB
LONG TERM...Laflin
AVIATION...CDBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 858 AM CDT THU JUN 27 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-281115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 858 AM CDT THU JUN 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS ARE EXPECTED TO CONTINUE THIS AFTERNOON WITH MAXIMUM AFTERNOON HEAT INDICES AS HIGHS AS 105. THE HIGHEST HEAT INDICES WILL BE ACROSS EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI. SEVERE THUNDERSTORMS OVER SOUTHEAST NEBRASKA ARE EXPECTED TO TRACK INTO NORTHEAST KANSAS AND WESTERN MISSOURI THROUGH EARLY AFTERNOON...WITH THE POTENTIAL FOR ADDITIONAL STRONG TO SEVERE STORMS TO DEVELOP LATER THIS AFTERNOON AND THIS EVENING ACROSS EASTERN KANSAS AND EXTREME WESTERN MISSOURI. VERY LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS CHANCE FOR THUNDERSTORMS ACROSS NORTHERN THROUGH NORTH CENTRAL AND CENTRAL MISSOURI SATURDAY AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. HAWBLITZEL
The Topeka radar (KTWX), 135 km away, was scanning. The volume nearest the first event began at 14:22 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts were estimated up to 75 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453988, 453992.